Competitive exclusion and coexistence in a two-strain pathogen model with diffusion

  • Received: 01 December 2014 Accepted: 29 June 2018 Published: 01 October 2015
  • MSC : Primary: 92D30, 91D25; Secondary: 35K57, 37N25, 35B40.

  • We consider a two-strain pathogen model described by a system of reaction-diffusion equations. We define a basic reproduction number $R_0$ and show that when the model parameters are constant (spatially homogeneous), if $R_0 >1$ then one strain will outcompete the other strain and drive it to extinction, but if $R_0 \le 1$ then the disease-free equilibrium is globally attractive. When we assume that the diffusion rates are equal while the transmission and recovery rates are heterogeneous, then there are two possible outcomes under the condition $R_0 >1$: 1) Competitive exclusion where one strain dies out. 2) Coexistence between the two strains. Thus, spatial heterogeneity promotes coexistence.

    Citation: Azmy S. Ackleh, Keng Deng, Yixiang Wu. Competitive exclusion and coexistence in a two-strain pathogen model with diffusion[J]. Mathematical Biosciences and Engineering, 2016, 13(1): 1-18. doi: 10.3934/mbe.2016.13.1

    Related Papers:

  • We consider a two-strain pathogen model described by a system of reaction-diffusion equations. We define a basic reproduction number $R_0$ and show that when the model parameters are constant (spatially homogeneous), if $R_0 >1$ then one strain will outcompete the other strain and drive it to extinction, but if $R_0 \le 1$ then the disease-free equilibrium is globally attractive. When we assume that the diffusion rates are equal while the transmission and recovery rates are heterogeneous, then there are two possible outcomes under the condition $R_0 >1$: 1) Competitive exclusion where one strain dies out. 2) Coexistence between the two strains. Thus, spatial heterogeneity promotes coexistence.
    加载中
    [1]  Journal of Mathematical Biology, 47 (2003), 153-168.
    [2]  Discrete and Continuous Dynamical Systems Series B, 5 (2005), 175-188.
    [3]  Journal of Mathematical Biology, 68 (2014), 453-475.
    [4]  Journal of Differential Equations, 33 (1979), 201-225.
    [5]  Mathematical Biosciences, 186 (2003), 191-217.
    [6]  SIAM Journal on Applied Mathematics, 67 (2007), 1283-1309.
    [7]  Discrete and Continuous Dynamical Systems, 21 (2008), 1-20.
    [8]  Journal Mathematical Biology, 35 (1997), 825-842.
    [9]  Journal of Theoretical Biology, 177 (1995), 159-165.
    [10]  Science, 287 (2000), 650-654.
    [11]  Journal of Mathematical Biology, 27 (1989), 179-190.
    [12]  Rocky Mountain Journal of Mathematics, 26 (1996), 1-35.
    [13]  Wiley, Chichester, West Sussex, UK, 2003.
    [14]  SIAM Journal on Applied Mathematics, 56 (1996), 494-508.
    [15]  Journal of Mathematical Biology, 35 (1997), 503-522.
    [16]  submitted.
    [17]  Bulletin of the Australian Mathematical Society, 44 (1991), 79-94.
    [18]  American Mathematical Society, Providence, 1988.
    [19]  Springer-Verlag, New York, 1981.
    [20]  Transactions of the American Mathematical Society, 348 (1996), 4083-4094.
    [21]  Mathematical Biosciences and Engineering, 7 (2010), 51-66.
    [22]  SIAM Journal on Mathematical Analysis, 35 (2003), 453-491.
    [23]  Journal of Differential Equations, 211 (2005), 135-161.
    [24]  Funkcialaj Ekvacioj, 32 (1989), 191-213.
    [25]  Journal of Differential Equations, 223 (2006), 400-426.
    [26]  Journal of Differential Equations, 230 (2006), 720-742.
    [27]  Journal of Biological Dynamics, 3 (2009), 235-251.
    [28]  Plenum Press, New York, 1992.
    [29]  Nonlinear Analysis, 71 (2009), 239-247.
    [30]  Journal of Differential Equations, 247 (2009), 1096-1119.
    [31]  Nonlinearity, 25 (2012), 1451-1471.
    [32]  Physica D, 259 (2013), 8-25.
    [33]  Journal of Biological Dynamics, 6 (2012), 406-439.

    © 2016 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
  • Reader Comments
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(37) PDF downloads(515) Cited by(5)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog